Michigan, 2003

Damaging Wind in Michigan, June 25, 2003

June 25, 2003 · NWS MQT · 1 event in 1 county or zone

Scattered showers and thunderstorms moved over the western counties of Upper Michigan early on June 25th in advance of a strong cold front that moved in from the west. One thunderstorm blew down three trees in Copper Harbor then moved back into Lake Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Scattered showers and thunderstorms moved over the western counties of Upper Michigan early on June 25th in advance of a strong cold front that moved in from the west. One thunderstorm blew down three trees in Copper Harbor then moved back into Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 2:50 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 2:50 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 AM EDT WED JUN 25 2003

...CONVECTION CHANCES REMAIN PRIMARY FOCUS THROUGH THURSDAY AM...

MANY CLUSTERS OF SHRA/TS ONGOING FM FAR NWRN UPR MI SEWD ALONG
FRONTAL BOUNDARY STRETCHING FM NRN MN INTO TX PANHANDLE. LOW PRES OF
1006MB OVR SW MN IS RIDING NE ALONG BOUNDARY. MANY TORNADOES IN VCTY
OF SFC LOW YDY EVENING INTO EARLY THIS MORNING...WITH HAIL/DAMAGING
WINDS/HVY RAIN FARTHER TO E. SORTING OUT CONVECTION TRENDS TODAY INTO
THURSDAY MORNING IS MAIN FOCUS. APPEARS THAT PRIMARY COLD FRONT WILL
SLIDE ACROSS UPR GREAT LAKES LATE TONIGHT INTO THU AM...USHERING OUT
WARM/HUMID AIRMASS OVERHEAD ATTM (H85 TD OF +18C AT GRB).

LINE OF SHRA/TS FM WRN SHORE OF KEWEENAW PENINSULA TO NORTH OF
BARAGA/MARQUETTE COUNTIES IS ASSOCIATED MAINLY WITH THETA-E
ADVECTION AT H85 WITH SOME HELP FM H85 TEMP GRADIANT PRESENT AND RRQ
OF 50KT UPR LEVEL JETLET INTO ONT. 00Z ETA PVA FM H5-H3 PICKS UP
WELL ON CONVECTIVE FEATURE AND SHOWS SUBSTANTIAL PVA CEASING BY
12Z...SO EXPECT CONVECTION TO PRESS INTO LK SUPERIOR EARLY THIS AM.
THIS CONVECTION FIRED ON EDGE OF H8-H7 WARM LAYER CAP. OF ALL MODELS
00Z GFS SHOWS CAP BECOMING RE-ESTABLISHED BY 18Z WITH H7 TEMPS
AROUND +11C. BOUNDARIES APPROACHING/NEAR UPR MI BY AFTN WILL BE
ALOFT IN FORM OF BAROCLINIC ZONES AT H85/H7 AND AT THE SFC VIA A
WEAK SFC WARM FRONT ALLIGNED JUST N OF CWA AND AN OUTFLOW BOUNDARY
FM CONVECTION IN WCNTRL WI WILL BE SOMEWHERE NEAR SWRN BORDER OF UPR
MI. ALTHOUGH REGIONAL RADAR SHOWS WIDESPREAD SHRA/TS JUST TO
WEST...LACK OF W-E STRONGER MID LEVEL WINDS SHOULD KEEP MOST
ACTIVITY BANKED TO OUR S AND W THROUGH THE MORNING...EXCEPT GOGEBIC
COUNTY WHERE WILL GO WITH HIGHER POPS. BLOWOFF WILL TAKE FORM OF BKN
CI AND INDICATIONS IS THAT THIS WILL TRY TO EVADE BY LATER MORNING
WITH CAP RE-INTENSIFYING. H85 TEMPS SURGING TO NEAR 20C WITH ANY
SUNSHINE SUPPORT TEMPS ABOVE GUIDANCE...AS WARM AS THE UPR 80S C/E.
LARGE TEMP GRADIANT BTWN LAND/LAKE COULD PRODUCE LOCALLY BACKING
WINDS NEAR LAKE MI SHORE AS LAKE BREEZE COMPONENT (SE) COULD
DEVELOP. OUTSIDE CHANCE THIS WOULD PROVIDE ENHANCEMENT FOR LOWER
LEVEL CONVERGENCE...BUT OVERALL THAT WILL BE LACKING THROUGH EARLY
EVENING.

MESOETA SOUNDING AT IMT AT 18Z WITH T/TD OF 83/70F YIELDS BOATLOAD
OF CAPE (2200J/KG) WITH MINIMAL CAP (15J/KG)...BUT ETA MAY BE
MISSING EXTENT OF WARM LAYER ALOFT AS IT SHOWS TEMPS AT H7 COOLING
TO +8C BY AFTN. TEND TO BELIEVE THAT WITH WARMER MID LEVEL TEMPS
THAT COVERAGE OF SHRA/TS WILL BE ON LOW SIDE UNTIL LATER AFTN
WITHOUT MUCH LOWER LEVEL CONVERGENCE AND STRONGER MID LEVEL WINDS.
HOWEVER...BY LATE AFTN 0-6KM BULK LAYER SHEAR VALUES RANGE FM
30-40KT OVR CWA AND H85 JET BEGINS TO IMPINGE ON CWA. HIGH
INSTABILITY SHOULD BE ABLE TO BE TAPPED FOR SCT TS THROUGH EVENING
UNTIL PRIMARY SHORTWAVE ROTATING AROUND BASE OF TROUGH ATTM SLICES
ACROSS UPR MI DURING THE NIGHT (AFT 06Z)...WITH HIGHEST POPS RIGHT
ALONG FRONTAL BOUNDARY INTO EARLY THU AM W AND THROUGH MIDDAY E.

BRIEF DRYING OCCURS RIGHT IN WAKE OF COLD FRONT THROUGH THU AFTN
ENDING PCPN FM W TO E. ALTHOUGH TD DO DROP OFF INTO THE 50S THROUGH
THU AFTN...A PREDOMINANT WEST WIND WILL HELP MITIGATE COLD AIR
ADVECTION. HAVE WENT MORE TOWARDS WARMER ETA MOS NUMBERS...WITH
READINGS IN THE LWR 70S ALL BUT WEST THIRD. LATER THU NIGHT AXIS OF
550DM TROUGH CROSSES UPR MI AND PERSISTS THROUGH FRI. GFS ACTUALLY
SHOWS H85 TEMPS BLO ZERO FOR FRI...WITH SUPPORT FM UKMET AND ECMWF.
Q-VECTOR CONVERGENCE/DEEP MOISTURE ROTATE ACROSS UPR MI THU NIGHT
AND FRI WITHIN TROUGH...SO WILL GO WITH CHANCE OF SHRA ACROSS N THU
NIGHT THEN CWA-WIDE ON FRI. WITH H5 COLD POOL OF -20C AND H85-H5
LAPSE RATES ABOVE 6.0C/KM COULD COULD EVEN SEE SOME INSTABILITY TS
INLAND. AN OPTIMISIC +2C AT H85 WOULD STILL YIELD CHILLY DAY WITH
ONLY MAX T STRUGGLING INTO THE UPR 50S/LWR 60S. ADJUSTED TEMPS DOWN
A BIT TO ACCOUNT FOR INFLUENCE OF TROUGH.

COORD WITH APX.

.MQT...NONE.

JLA
Hazardous weather outlook, Jun 25, 5:05 AM EST, 1 hour 25 minutes before
MIZ001>007-009>014-084-085-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
605 AM EDT WED JUN 25 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER GOGEBIC AND ONTONAGON COUNTIES WILL
DIMINISH THIS MORNING. THESE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THIS AFTERNOON
...ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST
AND CENTRAL UPPER MICHIGAN. STORMS ARE THEN EXPECTED TO CONTINUE
THROUGH TONIGHT. ANY THUNDERSTORMS COULD POTENTIALLY BECOME
SEVERE...WITH DAMAGING WINDS BEING THE MAIN HAZARD. THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND POSSIBLY LARGE HAIL.

EXPECT AREAS OF DENSE FOG ON LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL END IN THE MORNING. THESE STORMS WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY.

ANY DENSE FOG WILL DISSIPATE ON LAKE SUPERIOR BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

The radar

The Marquette radar (KMQT), 107 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keweenaw

When
June 25, 6:30 AM EST
Where
Keweenaw County, Copper Harbor
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
47.467, -87.900

Three trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361771.